Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 238, NWS Lubbock, TX

July 11, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 11, 2021, 1:54 PM CDT for 4 counties in Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2021, 1:54 PM CDT (18:54 UTC)
Expired
Jul 11, 2021, 3:00 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cochran County, TX, Hockley County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 2:25 PM CDTTSTM WND GST 658 Wsw Sundown, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 12:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 964 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
964 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS54 KLUB 111854
SVRLUB
TXC079-219-445-501-112000-
/O.NEW.KLUB.SV.W.0238.210711T1854Z-210711T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
154 PM CDT Sun Jul 11 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Southern Cochran County in northwestern Texas...
  Northwestern Terry County in northwestern Texas...
  Southwestern Hockley County in northwestern Texas...
  Northeastern Yoakum County in northwestern Texas...

* Until 300 PM CDT.

* At 154 PM CDT, a severe thunderstorm was located 14 miles north of
  Plains, moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  southern Cochran, northwestern Terry, southwestern Hockley and
  northeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 10303 3362 10290 3343 10250 3319 10269
TIME...MOT...LOC 1854Z 310DEG 20KT 3340 10285 

HAIL...1.00IN
WIND...70MPH
 
$$

PAZOS
3 follow-up statements
744 
WWUS54 KLUB 111929
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
229 PM CDT Sun Jul 11 2021

TXC079-219-445-501-112000-
/O.CON.KLUB.SV.W.0238.000000T0000Z-210711T2000Z/
Cochran TX-Terry TX-Hockley TX-Yoakum TX-
229 PM CDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN COCHRAN...NORTHWESTERN TERRY...SOUTHWESTERN HOCKLEY AND
NORTHEASTERN YOAKUM COUNTIES...

At 229 PM CDT, a severe thunderstorm was located 8 miles northwest of
Tokio, or 10 miles northeast of Plains, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southern Cochran, northwestern Terry, southwestern Hockley and
northeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 10303 3362 10290 3343 10250 3319 10269
TIME...MOT...LOC 1929Z 310DEG 20KT 3327 10267 

HAIL...1.00IN
WIND...70MPH
 
$$

PAZOS
078 
WWUS54 KLUB 111936
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
236 PM CDT Sun Jul 11 2021

TXC079-219-445-501-112000-
/O.CON.KLUB.SV.W.0238.000000T0000Z-210711T2000Z/
Cochran TX-Terry TX-Hockley TX-Yoakum TX-
236 PM CDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN COCHRAN...NORTHWESTERN TERRY...SOUTHWESTERN HOCKLEY
AND NORTHEASTERN YOAKUM COUNTIES...

At 236 PM CDT, a severe thunderstorm was located 5 miles northwest of
Tokio, or 11 miles east of Plains, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southeastern Cochran, northwestern Terry, southwestern Hockley and
northeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3341 10283 3349 10277 3343 10250 3319 10269
TIME...MOT...LOC 1936Z 310DEG 20KT 3324 10263 

HAIL...1.00IN
WIND...70MPH
 
$$

PAZOS
179 
WWUS54 KLUB 111950
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
250 PM CDT Sun Jul 11 2021

TXC079-219-445-501-112000-
/O.CON.KLUB.SV.W.0238.000000T0000Z-210711T2000Z/
Cochran TX-Terry TX-Hockley TX-Yoakum TX-
250 PM CDT Sun Jul 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN COCHRAN...NORTHWESTERN TERRY...SOUTHWESTERN HOCKLEY
AND NORTHEASTERN YOAKUM COUNTIES...

At 250 PM CDT, a severe thunderstorm was located over Tokio, or 15
miles east of Plains, moving southeast at 25 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southeastern Cochran, northwestern Terry, southwestern Hockley and
northeastern Yoakum Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 10274 3342 10267 3343 10250 3319 10269
TIME...MOT...LOC 1950Z 310DEG 20KT 3319 10256 

HAIL...1.00IN
WIND...70MPH
 
$$

PAZOS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:35 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 11, 12:35 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1235 PM CDT Sun Jul 11 2021

.AVIATION...
MVFR in place at KLBB and KPVW early this afternoon. Weak frontal
boundary near/just south of KLBB continues to linger. The
expectation is that TSRA will develop later this afternoon around
and southwest of the boundary. Thus, VCTS has been added to KLBB
and KPVW. Towards early tomorrow morning another round of low
clouds is possible. However, have decided to leave a mention of
this out of the current forecast because confidence in time and
placement of low CIGS remains very low at this time.

&&

.PREV DISCUSSION... /issued 715 AM CDT Sun Jul 11 2021/

AVIATION...
TSRA near KLBB at 1130Z was weakening and moving southeast away
from terminal. However, with weak frontal boundary near or just
south of KLBB this afternoon we expect TSRA to develop once again
after 17Z and persist before shifting south of terminal around
12/00Z. Will carry VCTS from 11/17Z-23Z for this activity. TSRA
could also affect KPVW after 17Z as well, but lower confidence
precludes mention in TAF there. Otherwise VFR at KPVW and KCDS
through valid TAF period. JW

PREV DISCUSSION... /issued 303 AM CDT Sun Jul 11 2021/

SHORT TERM...
Focus will continue to be on weak surface boundary which extended
from near Farwell to Kress to just south of Childress as of 0730Z.
This boundary has taken its sweet time sagging south and remains
north of most guidance. It appears to be moving south more
deliberately now and will be aided by thunderstorms which have
formed along it across the far southeast Panhandle and northern
Rolling Plains. Storms have remained below severe levels so far
across the Lubbock CWA, although there was at least one severe gust
of 65 mph at the West Texas Mesonet site at Goodlett (Hardeman
County) at 150 AM CDT. High resolution guidance suggests ongoing
convection will continue to propagate south and east coincident with
boundary across the Rolling Plains through sunrise before
dissipating. There remains enough instability for one or two
isolated severe wind gusts with this activity, but expect majority
to remain sub-severe.

High resolution models have also picked up on the signal indicated
by the global models the last 2 days or so of development of
thunderstorms focusing over the southwest South Plains after sunrise
today. The HRRR has backed off on this development until late
afternoon, but other guidance including the latest run of the TTU-
WRF continues to indicate initiation occurring before noon. Of
course, exactly where the weakening boundary ends up will have a lot
to say about the most favored locations, but it appears the best
chance will be across the southwest and southern South Plains,
although anywhere on the Caprock could see a storm or two this
afternoon and early evening. Again, a severe wind gust or two is also
possible, but we do not anticipate a widespread severe weather
event.

Otherwise, high temperatures today should be about 5 degrees cooler
than they have been running lately in the wake of the weak front.
Ditto for low temperatures Monday morning when guidance suggests all
locations will cool into the 60s. JW

LONG TERM...
Not much change noted this morning in the synoptic scale evolution
for the next week.  Monday morning will see our closed low over the
middle Mississippi Valley with a high pressure dome across the
desert southwest.  A shortwave, initially across the southern
prairie provinces of Canada will phase with and dislodge the
Midwestern low. Initially, our mid-level flow regime will mostly
be northerly. As the Midwestern low ejects, the direction will
back northwesterly resulting in a slightly more favorable regime
for convection. Wednesday, a shortwave will pass
through the northern plains. In its wake, the southwestern high
will expand northeast extending from the SWRN USA to Hudson Bay
with the core moving into the middle Rockies states and serving as
a block for a series of waves approaching the Pacific northwest.

Dry weather is anticipated under a southerly flow regime through mid-
week.  Indications suggest thunderstorm activity should be limited
to the northern Texas Panhandle.  This may change with some storm
potential in the northwest on Thursday as the winds back aloft and
we become under the influence of a weakness in the height field.
All in all, precipitation chances into next weekend have backed
off though some scattered activity remains possible.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/28
Hazardous weather outlook, Jul 11, 1:27 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
127 PM CDT Sun Jul 11 2021

TXZ021>044-121830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
127 PM CDT Sun Jul 11 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Strong to severe rain showers and thunderstorms will continue
through late this evening into early Monday morning across the
extreme southwestern South Plains. Locally heavy rainfall that could
lead to localized flash flooding, especially in low lying and poor
drainage areas will be possible. Some of these storms could also be
capable of producing severe wind gusts up to 70 mph and large hail,
but the overall severe weather threat will be localized.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Another chance for strong thunderstorms remains possible Thursday
into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 6:07 AM CDTSpecial Weather StatementLUBKing23 min
Jul 11, 1:14 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum47 min
Jul 11, 2:20 PM CDTAreal Flood AdvisoryLUBCochran, Hockley, Terry, Yoakum112 min
Jul 11, 2:49 PM CDTSevere Thunderstorm WarningLUBHockley, Terry56 min
Jul 11, 2:56 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Hockley, Lamb20 min
Jul 11, 2:58 PM CDTAreal Flood AdvisoryLUBKent2 hr
Jul 11, 3:06 PM CDTFlash Flood WarningLUBCochran, Hockley, Terry, Yoakum81 min
Jul 11, 3:12 PM CDTSevere Thunderstorm WarningLUBGarza, Kent31 min
Jul 11, 3:25 PM CDTSevere Thunderstorm WarningLUBLynn, Terry25 min
Jul 11, 3:30 PM CDTAreal Flood AdvisoryLUBLynn, Terry96 min
Jul 11, 3:54 PM CDTAreal Flood AdvisoryLUBGarza, Lynn2 hr
Jul 11, 3:58 PM CDTAreal Flood AdvisoryLUBCrosby, Garza, Kent67 min
Jul 11, 4:29 PM CDTAreal Flood AdvisoryLUBCrosby, Floyd93 min
Jul 11, 4:32 PM CDTSpecial Weather StatementLUBLubbock28 min
Jul 11, 4:45 PM CDTAreal Flood AdvisoryLUBDickens, Floyd, Kent, King, Motley, Stonewall2 hr
Jul 11, 5:03 PM CDTAreal Flood AdvisoryLUBCrosby, Garza, Lubbock, Lynn2 hr
Jul 11, 5:04 PM CDTSpecial Weather StatementLUBLubbock26 min
Jul 11, 5:24 PM CDTAreal Flood AdvisoryLUBHale, Lubbock2 hr
Jul 11, 5:25 PM CDTSpecial Weather StatementLUBLubbock35 min
Jul 11, 5:52 PM CDTSpecial Weather StatementLUBLubbock23 min
Jul 11, 6:09 PM CDTSpecial Weather StatementLUBStonewall36 min
Jul 11, 6:53 PM CDTSpecial Weather StatementLUBLubbock22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.